Texas, 2020Drought in Texas, March 24 to 31, 2020
March 24 to 31, 2020 · NWS BRO · 1 event in 1 county or zone
Persistent warm to hot (much above average) temperatures along with limited rainfall and periodic low afternoon humidity allowed for a pocket of Exceptional Drought (the worst value) to expand into the northwest corner of Starr County on March 24th, and continue through the end of the month. A slight improvement occurred in extreme eastern Starr County following a single evening of very heavy…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent warm to hot (much above average) temperatures along with limited rainfall and periodic low afternoon humidity allowed for a pocket of Exceptional Drought (the worst value) to expand into the northwest corner of Starr County on March 24th, and continue through the end of the month. A slight improvement occurred in extreme eastern Starr County following a single evening of very heavy rain that extended into far western Hidalgo County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 23, 5:36 PM CST, 6 hours 24 minutes earlier.
Area forecast discussion, Mar 23, 5:36 PM CST, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
636 PM CDT Mon Mar 23 2020
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR conditions prevail early this evening with wind
gusts to 25 knots. MVFR cigs may return and impact KBRO and KHRL
as marine layer develops along an inversion at around 2K feet.
This inversion may lower overnight with some cigs approaching IFR
for a few hours around sunrise. Any low cigs in the morning will
lift and break quickly mid morning with VFR returning. stronger S-SE
winds develops Tuesday afternoon with gusts up to 25 knots.
&&
.PREV DISCUSSION... /issued 244 PM CDT Mon Mar 23 2020/
SHORT TERM (Now through Tuesday Night): High pressure remains in
control across Deep South Texas through the short term, as low
pressure develops across the Plains, continuing moderate southerly
flow along the lower Texas coast through tonight. Surface
analysis continues to show a boundary edging into the western
counties Tuesday afternoon, potentially the dryline out ahead of a
weak and stalling cold front. Essentially, this boundary helps
dampen afternoon wind speeds on Tuesday and potentially keeps the
west below triple digit heat. Eastern counties warm up quicker
than today, and reach highs into the low to mid 90s. The boundary
retreats Tuesday night, leaving light southerly winds and abundant
low level moisture, potentially leading to fog development again
across the eastern and coastal counties.
LONG TERM (Wednesday through Monday): A relatively flat but
extensive mid level ridge will persist over the area through around
mid week. The mid level flow will ride west to east across a ridge
centered over the west Gulf of Mexico. By Thursday and Friday a
positively tilted short wave trough will dig out of the Pacific
Northwest, deforming the pattern a bit. The Gulf ridge will shift
east and the overhead pattern will back to southwest as the short
wave moves out into the High Plains on Friday and then ejects east
and north toward the Great Lakes on Saturday and Sunday.
Eventually, however, the door will open for a cold front to push out
of the Four Corners and into West Texas. The original head of the
front will race northeast, leaving the trailing end to push into
South Texas on Saturday as the shortwave finally ejects away. Timing
for the front is Saturday during the day with the GFS and ECMWF
looking to be in a little bit better agreement today. Used a model
blend for elements through the week with at least average confidence.
Late week energy doesn't look overly impressive, with just a few
showers developing along the front Saturday, followed by a few hours
of breezy north winds. The front will push offshore as high pressure
overspreads the CWA on Sunday, with the front pushing back over the
CWA on Monday as winds swing around to east, setting up weak
overrrunning, cloudy skies and a slight chance of rain.
The weather will be warm all week, with temperatures well above
normal. Interior sections will generally be in the 90s during the
afternoons Wednesday through Friday, with western sections near the
century mark at times, and with heat index values getting above 100.
A slight cool down will occur Saturday, followed by a little more
cooling Sunday and Monday, to near or slightly below normal.
MARINE:
Now through Tuesday Night: Low pressure developing across the
Plains interacts with high pressure across the eastern Gulf of
Mexico to strengthen the pressure gradient this afternoon through
tonight. Moderate SSE flow is expected to continue tonight,
gradually building seas into Tuesday. Small Craft Caution
conditions are occurring across the bay this afternoon and may
expand across all coastal waters tonight through early Tuesday. A
Small Craft Advisory may be needed across offshore Gulf of Mexico
waters Tuesday morning into Tuesday afternoon. A weak boundary
works into the western counties of Deep South Texas on Tuesday,
relaxing the pressure gradient and allowing wind speeds to
diminish and seas to subside Tuesday afternoon through Tuesday
night. Abundant low level moisture combined with light southerly
flow may help fog development along the coast late Tuesday night.
Wednesday through Saturday night...High pressure over the Gulf of
Mexico will dominate through the week, supporting moderate to
sometimes fresh southeast to south winds and moderate to sometimes
slightly higher seas. Small craft should exercise caution
conditions will develop from time to time across all areas, but
especially the Laguna Madre, and offshore seas could occasionally
build high enough to support brief small craft advisory
conditions, mainly Friday through Saturday. A cold front is due on
Saturday which will shift winds to northeast late in the day and
Saturday night.
FIRE WEATHER: Though some areas recently received a little rain,
most areas have received well below normal amounts for March, and
as drought conditions continue, the weather will remain favorable
for enhanced wildfire growth and spread. Heading into Thursday
and Friday, breezier southeast winds will develop across eastern
and coastal sections, with forecast relative humidity values in
the 20s and 30s for interior sections west of I-69E. A number of
county level burn bans are in effect as reported via the Texas A&M
Forest Service.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
59/99
Hazardous weather outlook, Mar 23, 3:30 PM CST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
430 PM CDT Mon Mar 23 2020
TXZ248>257-351-353-242130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
430 PM CDT Mon Mar 23 2020
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An elevated risk of rip currents is possible at the local beaches
this week and into the weekend.
A Wind Advisory may be needed for the Lower Rio Grande Valley and
Kenedy County Thursday.
Elevated fire weather danger will be possible on Thursday,
especially along and west of U.S. 281/I-69C.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-242130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
430 PM CDT Mon Mar 23 2020
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
Small Craft Advisories may be needed for portions of the Lower
Texas Coastal waters tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Small Craft Advisories are possible for portions of the Lower
Texas Coastal waters Tuesday and again Thursday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Starr
- When
- March 24, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Exceptional (D4) Drought developed in the northwest corner of the county on March 24th, and continued through the end of the month. The remainder of the county remained at Extreme (D3) levels, with a sliver of Severe (D2) along the Hidalgo County line north of US 83.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Mississippi, March 24, 2020$1.5 million · EF1 · 1 event
- Tornado and Flash Flooding in Tennessee, March 24, 2020$4,000 · EF1 · 33 events
- Damaging Wind in Georgia, March 24, 2020$75,000 · 70 kt wind · 1 event
- Tornado and Flash Flooding in Alabama, March 24 to 25, 2020$1,000 · EF1 · 12 events
- Flash Flooding in Tennessee, March 24, 2020$40,000 · 6 events
- Flash Flood in Arkansas, March 24, 2020$25,000 · 1 event
- High Surf in Hawaii, March 24 to 28, 202019 events
- Flash Flood and Flooding in Missouri, March 24, 20209 events
- Dense Fog in Virginia, March 24, 20207 events
- Hail and Lightning Strike in South Carolina, March 24, 2020$5,000 · 1 in hail · 6 events
- Winter Weather in California, March 24 to 25, 20204 events
- Heavy Snow in Utah, March 24 to 26, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883560.